Estrogen and progesterone play a critical role in the health of women. Levels of these sex steroids must remain in perfect balance to ensure reproductive fertility. The two hormones also affect bone health, cancer risk and emotional stability. Prescription medications can help regulate these hormones, as can positive changes in behavior. An imbalance, known as estrogen dominance, causes clear side effects. People experiencing such changes should consult a doctor before receiving treatment.
Video of the Day
Women going through menopause may consider taking estrogen supplements to combat unwanted age-related changes. Using such drugs, however, can produce an estrogen imbalance. This alteration of the natural estrogen-progesterone ratio often causes changes in the skin, including vaginal dryness. According to a report by R. L Brunner et al., published in the September 2010 edition of "Menopause," many women taking replacement therapy experienced negative drug-induced side effects like skin changes. Stopping the intake of estrogen and restoring a natural estrogen-progesterone balance reduced vaginal dryness.
Female patients with endometrial cancer often display excess estrogen, which causes a hormonal imbalance. A study by L. M. Berstein and colleagues presented in the April 2003 issue of "Journal of Cancer Research and Clinical Oncology" looked at the role of estrogen in cancer. Patients diagnosed with endometrial cancer had unusually high levels of estrogen present in their uterine lining. This overabundance caused DNA damage and led to endometrial cancer. Symptoms of the latter disease include abnormal vaginal bleeding and pelvic pain.
Women with breast cancer or those at risk for developing it also show elevated levels of estrogen. Research conducted by N. W. Gaikwad, et al, and published in the Jan. 6, 2009 edition of "Breast Cancer," showed that breast cancer patients have greater estrogen levels. This enhancement caused a hormonal imbalance. While normally protective, an altered estrogen-progesterone ratio led to cancerous mutations. Both cancer patients and at-risk women displayed estrogen dominance relative to control subjects, which suggests that prolonged periods of enhanced estrogen causes cancer to develop. Symptoms of breast cancer, including lumps and discharges, indicate high estrogen and low progesterone as well.
Women taking estrogenic medications often have elevated levels of triglycerides. These fats circulate throughout the body and may contribute to the development of cardiovascular disease. Triglycerides can cause other serious complications as well: according to a report by J. Lee and I. J. Goldberg in the February 2008 issue of "Journal of Clinical Lipidology," oral contraceptives and fertility treatments increase estrogen levels and alter the estrogen-progesterone ratio. Over time, this excess estrogen can damage the pancreas and may cause pancreatitis. Patients with this disease typically experience symptoms like upper abdominal pain, nausea and vomiting.
REFERENCES & RESOURCES
- "Menopause"; Menopausal Symptom Experience Before and After Stopping Estrogen Therapy in the Women's Health Initiative Randomized, Placebo-Controlled Trial; R. L. Brunner et al.; September 2010
- "Journal of Cancer Research and Clinical Oncology"; Tumor Estrogen Content and Clinico-Morphological and Endocrine Features of Endometrial Cancer; L. M. Berstein et al.; April 15, 2003
- "Breast Cancer"; Urine Biomarkers of Risk in the Molecular Etiology of Breast Cancer; N. W. Gaikwad et al.; Jan. 6, 2009
- "Journal of Clinical Lipidology"; Hypertriglyceridemia-Induced Pancreatitis Created by Oral Estrogen and In Vitro Fertilization Ovulation Induction; J. Lee & I. J. Goldberg; February 2008
- "Family Homestead": Hormone Imbalance and Estrogen Dominance